Skin Therapy Letter HOME
Written for dermatologists by dermatologists. Indexed by the US National Library of Medicine.
Skin Information
NETWORK
Skin Therapy Letter About STL Subscribe Today SkinCareGuide Network Site Map
CUSTOM DERMATOLOGY SEARCH:
Loading


Drugs that may exacerbate psoriasis

ABSTRACT

During the last 30 years, much has been written about the factors which will precipitate a recurrence of psoriasis. These include infection, HIV, trauma, pregnancy and drugs.1,2 This review concentrates on those drugs which have been clearly shown, or are widely reputed, to make psoriasis worse. There is insufficient clinical evidence to justify the inclusion of many drugs which have been included in published lists of drugs said to exacerbate psoriasis.

Key Words: psoriasis, Corticosteroids, Beta blockers, Lithium, Antimalarials, NSAIDs

Defining flare

It is important that clinicians understand what they mean when they say that something exacerbates psoriasis. Technically, this situation would occur if the drug makes the patient worse than they were initially. The idea of a terrible case of psoriasis relapsing back to the terrible state that it was in, is not within the definition of flare and the term should not be used. It is unrealistic to think that any drug, once it wears off, will do anything other than allow the psoriasis to revert back to its original state.3

Lithium2,4–8

It has been recognized for at least twenty years that lithium can exacerbate psoriasis.9,10 When polled, a substantial number of the Editorial Advisory Board polled were in agreement that lithium is the one drug which causes the most problems,3,11 and it’s use often makes it difficult to control the patient’s psoriasis.3,12 It may even cause pustular or erythrodermic psoriasis in a significant proportion of affected patients. Lithium does not aggravate a pre-existing psoriasis in all cases,6,7 and therefore is not contraindicated in all patients with psoriasis.

  • When there is a clear relationship between lithium treatment and the patient’s psoriasis, it is advisable to confer with the psychiatrist6 and discuss the possibility of lowering the dose.6,12
  • When this is not possible, switch to another drug and then the psoriasis can be managed more successfully.3,6
  • If the lithium carbonate cannot be replaced successfully, we end up having to use more potent treatments on the psoriasis.6

Corticosteroids

Even though oral corticosteroids are impressively effective, their use should be avoided in the treatment of psoriasis because of the rebound that invariably follows their use.2,3,5,7,8,13 In some cases, the flare-up may be even worse than the original attack.6

Corticosteroids

Even though oral corticosteroids are impressively effective, their use should be avoided in the treatment of psoriasis because of the rebound that invariably follows their use.2,3,5,7,8,13 In some cases, the flare-up may be even worse than the original attack.6

Beta blockers

Reports suggesting that beta blockers can make psoriasis worse first appeared more than twenty years ago.14 However, dermatologist’s experience with beta blockers varies and their role in exacerbating psoriasis is not nearly as clear cut as it is for lithium. One dermatologist consulted felt that beta blockers almost never worsen psoriasis11, others felt that beta blocker treatment may result in a psoriaform rash6 or the aggravation of an existing psoriasis.4–8,13

Beta blockers are not contraindicated in psoriasis. However, when there is a clear relationship between the exacerbation of the psoriasis and the intake of a beta blocker, it could sometimes help to switch from a non-cardioselective beta 2 blocker to a cardioselective beta 1 blocker. If the patient already takes a beta 1 blocker, it may be advisable to switch to another drug in that class, because they do not cross react.6

Antimalarials

Our Editorial Advisory panel were not unanimous as to whether this group of drugs can induce psoriasis de novo. One advisor7 felt that antimalarials can cause pustular or erythrodermic psoriasis in a significant proportion of treated patients, even though not every patient experiences worsening of their psoriasis. Although further study is needed, he pointed out that antimalarials are often used to treat Crohn’s disease and that there has been a several fold increase in the prevalence of psoriasis in patients with Crohn’s disease. Other Editorial Advisors noted that although antimalarials were reported to exacerbate psoriasis, they were not contraindicated. One Advisor pointed out that rheumatologists have shown that antimalarial drugs rarely if ever precipitate psoriasis, and he personally has never seen antimalarials precipitate or exacerbate psoriasis.3

Non-steroidal Anti-inflammatory Drugs (NSAIDs)

There are anecdotal reports suggesting that NSAIDs adversely affect psoriasis, but such a relationship is unproven. One would only consider discontinuing a NSAID if the patient’s psoriasis worsened on starting, and improving after stopping that drug.6 One should not forget that NSAIDs are still useful in treating psoriatic arthritis.7

Alcohol

Baughmann et al followed up 1200 patients with psoriasis and felt that alcohol exacerbated some patient’s disease15, as did three of our experts polled.2,5,8 Poikolainen et al found that alcohol intake was a risk factor for psoriasis in young and middle aged men.16 Consumption of alcohol was found to be less common in females regardless of their psoriasis.17 Alcohol might be a problem only with higher doses. If we take an iconoclastic approach, perhaps we might say that some patients are too drunk to follow instructions and treat their disease.3

Topical anthralin and coal tar

These are simply local irritants3 and are a problem only when too high a concentration has been used, or when used on irritated, or extensive thick, plaques. Consider this a Köbner phenomenon.6,13

Other drugs

ACE inhibitors2,4 gold salts5,6 and interferon3–5 were reported by members of our Editorial Advisory panel as occasional triggers of a psoriatic flare.

Drug histories

We have an aging population and changing treatment patterns. Many of our Editorial Advisors felt that a patient’s drug history should be taken.2,4–8,11,13 This might ascertain not only which drugs, topical and systemic, are being taken, but also exactly how they are being used.2

Once psoriasis is triggered, it takes a couple of weeks before the patient becomes aware of the flareup. Comprehensive drug histories are time consuming BUT we MUST carefully ascertain whether or not the patient has been exposed to lithium. After seeing thousands of psoriatic patients over a period of 30 years, with the exception of lithium, drug-induced exacerbation of psoriasis is not nearly the problem that one would believe.
Dr. John Voorhees

Exacerbations of psoriasis in perspective

It is very difficult to give general guidelines and the best advice is that the relationship between the intake of any particular drug and exacerbation of psoriasis, is only important when the relationship is clear in your particular patient.6 For practical purposes, the only major concern involves lithium, and rarely beta blockers and questionably, non-steroidals.3

References

  1. Camp RDR. Psoriasis. In: Rook A, Wilkinson DS, Ebling FJG. Textbook of Dermatology. Sixth edition, edited by Champion RH et al. Oxford: Blackwell Science, 1998: 1589–1650.
  2. Abel, EA. Orenberg EK et al. Drugs in exacerbation of psoriasis. J Am Acad Dermatol 1986; 15: 1007–1022.
  3. Voorhees JJ. Personal communication January, 1999.
  4. Arndt KA. Personal communication January, 1999.
  5. Christophers E. Personal communication January, 1999.
  6. Degreef H. Personal communication January, 1999.
  7. Lebwohl M. Personal communication January, 1999.
  8. Wolff K. Personal communication January, 1999.
  9. Skoven I, Thormann J. Lithium compound treatment and psoriasis. Arch Dermatol 1979; 115: 1185–1187.
  10. Lowe NJ, Ridgway HB. Generalized pustular psoriasis precipitated by lithium. Arch Dermatol 1978; 114: 1788–1789.
  11. Koo J. Personal communication January, 1999.
  12. Gupta AK, Knowles SR, Gupta MA et al. Lithium therapy associated with hidradenitis suppurativa: case report and a review of the dermatologic side effects of lithium. J Am Acad Dermatol 1995; 32: 382–386.
  13. Zouboulis C. Personal communication January, 1999.
  14. Gold MH, Holy AK, Roenigk HH. Beta-blocking drugs and psoriasis. J Am Acad Dermatol 1989; 19: 837–841.
  15. Baughman RD, Landeen RH, Maloney ME et al. Psoriasis and alcohol. In Psoriasis: proceedings of the Third International Symposium, Stanford University, 1981. Farber EM, Cox AJ, Nall L, Jacobs PH (Eds.), Grune and Stratton, New York, 323–324.
  16. Poikolainen K, Reunala T, Karronen J et al. Alcohol intake: a risk factor in young and middle aged men. Brit Med J 1990; 300: 780–783.
  17. Monk BE, Neil SM. Alcohol consumption and psoriasis. Dermatologica 1986; 173: 57–60.

In this issue:

  1. Drugs that may exacerbate psoriasis
  2. Drug Treatments Introduced in 1998
  3. Update on Drugs and Drug News - Number 3 1999